Error Analysis of a Finite Element Method for the Space-Fractional Parabolic Equation

Bangti Jin, Raytcho Lazarov, Joseph Pasciak, Zhi Zhou

Research output: Contribution to journalArticlepeer-review

71 Scopus citations

Abstract

© 2014 Society for Industrial and Applied Mathematics We consider an initial boundary value problem for a one-dimensional fractional-order parabolic equation with a space fractional derivative of Riemann-Liouville type and order α ∈ (1, 2). We study a spatial semidiscrete scheme using the standard Galerkin finite element method with piecewise linear finite elements, as well as fully discrete schemes based on the backward Euler method and the Crank-Nicolson method. Error estimates in the L2(D)- and Hα/2 (D)-norm are derived for the semidiscrete scheme and in the L2(D)-norm for the fully discrete schemes. These estimates cover both smooth and nonsmooth initial data and are expressed directly in terms of the smoothness of the initial data. Extensive numerical results are presented to illustrate the theoretical results.
Original languageEnglish (US)
Pages (from-to)2272-2294
Number of pages23
JournalSIAM Journal on Numerical Analysis
Volume52
Issue number5
DOIs
StatePublished - Jan 2014
Externally publishedYes

Fingerprint

Dive into the research topics of 'Error Analysis of a Finite Element Method for the Space-Fractional Parabolic Equation'. Together they form a unique fingerprint.

Cite this